Dangers of NON-opioid Pain Medications

Guest Editorial – Pain Awareness Month: Manage Your Pain Safer & Smarter | National Pain Report

This article refers ONLY to NON-opioid pain medication, and stresses the danger they pose to the digestive tract.

Last week I was called in to see a 45-year-old otherwise healthy female who was admitted to the emergency department following two bouts of having vomited blood.   

She was an avid exerciser, had recently sprained her ankle and had lately been taking prescribed naproxen 500 mg twice daily, for the last 7 days. The only other medication she was taking was daily low-dose aspirin, 325 mg per day; because someone had told her that taking an aspirin per day would be good for her hear

The source of the vomiting turned out to be a bleeding stomach ulcer caused by unintentionally overdosing on naproxen plus aspirin.

This patient is one of the 100 million Americans whose life is affected by chronic pain. That’s more than the number of people with diabetes, coronary artery disease and cancer — combined.

it is important to take the time to read and understand the Drug Facts Label on all your medicines. This even goes for the pain relief products you buy over-the-counter (OTC).

To help patients safely and smartly manage pain, a national education campaign from the American Gastroenterological Association, Gut Check: Know Your Medicine provides information and tips on ways to properly use common medicines that are most likely found in everyone’s medicine cabinet.

In my practice, I see chronic pain patients who develop medicine-related complications due to unintentional overuse or overdose of their pain medicine [NON-opioid], causing sometimes serious damage to their digestive tract. They are often unaware that some side effects could even be fata

It’s not uncommon for patients to tell me they believe taking more medication will speed pain relief, but it doesn’t work that way.

This type of thinking — that taking more of a pain reliever, taking it too often or doubling up on active ingredients in pain medicines — is what puts people at risk.

Managing pain safely can be confusing for a good reason. Acetaminophen is found in more than 500 OTC and prescription medicines (including Tylenol®, Percocet® and Nyquil®) and NSAIDs are in more than 550 medicines (including Aspirin®, Motrin® and Aleve®).

I encourage everyone who suffers from pain, or is caring for someone with pain — whether minor or chronic — to know the active ingredients in each pain reliever they use and take only the recommended dose.  

1 thought on “Dangers of NON-opioid Pain Medications

  1. Pingback: NSAIDs: heart failure, heart attack, stroke | EDS and Chronic Pain News & Info

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.